Oregon, 2011

Frost and Freeze in Oregon, September 26, 2011

September 26, 2011 · NWS MFR · 2 events in 2 counties and zones

A cooler air mass and clearing skies made for cold low temperatures this night.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A cooler air mass and clearing skies made for cold low temperatures this night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Sep 26, 1:38 AM PST, 22 minutes earlier.

Area forecast discussion, Sep 26, 1:38 AM PST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
238 AM PDT MON SEP 26 2011

.DISCUSSION...CURRENT IR IMAGE SHOWS CLOUD COVER ASSOCIATED WITH A
WARM FRONT MOVING OVER THE NORTHWEST PART OF THE CWA. RADAR RETURNS
ARE BRING PICKED UP IN NORTHWEST OREGON...BUT IT IS ALOFT AND
HAS YET TO REACH THE GROUND. THE MODELS SUGGEST MOST...IF NOT ALL
PRECIPITATION WITH THE WARM FRONT REMAINS NORTH OF THE CWA. THIS IS
BEING SUPPORTED BY 500 MB HEIGHTS INCREASING DURING THE DAY. IF
ANYTHING SOME LIGHT RAIN MAY SNEAK INTO NORTHWEST DOUGLAS AND COOS
COUNTY...BUT MAINLY IN THE MORNING. THE WARM FRONT WILL LIFT NORTH
BY THE AFTERNOON RESULTING IN DRY CONDITIONS AND DECREASING CLOUD
COVER FROM SOUTH TO NORTH. FOR NOW KEPT A SLIGHT CHANCE OF RAIN IN
NORTHERN COOS AND NORTHWEST DOUGLAS COUNTY IN THE AFTERNOON...BUT
WOULD NOT BE SURPRISED IF NOTHING HAPPENS.

EAST OF THE CASCADES SKIES ARE CLEAR WHICH WILL RESULT IN
TEMPERATURES STARTING OUT NEAR OR BELOW FREEZING IN THE VALLEY
LOCATIONS.

THE NAM AND GFS SHOW A COLD FRONT MOVING TOWARDS THE COAST TONIGHT.
HOWEVER THE MODELS SHOW THE FRONT NEARLY PARALLEL TO THE UPPER
FLOW. THEREFORE THE FRONT WILL DO THE FOLLOWING...IT WILL SLOW
DOWN...THEN WILL STALL AND WEAKEN OVER NORTHWEST DOUGLAS COUNTY
TUESDAY MORNING. THE NAM AND GFS SHOW QPF AMOUNTS NEAR OR JUST
UNDER 0.10 OF AN INCH TONIGHT INTO TUESDAY MORNING...BUT SUSPECT
THIS MAY BE OVERDONE. MORE LIKELY GIVEN THAT THE FRONT WILL WEAKEN
AS IT MOVES INTO WESTERN OREGON...QPF AMOUNTS ARE LIKELY TO BE 0.05
OF AN INCH OR LESS IN NORTHERN COOS AND DOUGLAS COUNTY. THE FRONT
WILL FIZZLE OUT AS IT MOVES INLAND TUESDAY AFTERNOON WHICH THE
MODELS SUGGEST. SO IN A NUTSHELL THIS WILL BE A HIGH POP/LOW QPF
EVENT FOR THE ABOVE MENTION AREAS. MEANWHILE IT WILL REMAIN DRY
SOUTH OF THE UMPQUA DIVIDE AND EAST OF THE CASCADES. NOT CONFIDENT
OF THE AMOUNT OF CLOUD COVER EAST OF THE CASCADES TUESDAY
NIGHT...ESPECIALLY OVER NORTHERN KLAMATH AND LAKE COUNTY. IF IT'S
THIN ENOUGH...THEN TEMPERATURES COULD DROP TO NEAR OR BELOW FREEZING
AGAIN. DAY SHIFT MAY HAVE TO TAKE ANOTHER LOOK AT THIS TO DETERMINE
IF ANOTHER FREEZE WARNING OR FROST ADVISORY WILL BE NEEDED.

THE EC AND GFS SHOW SIMILAR SOLUTIONS WEDNESDAY AND THURSDAY SHOWING
AN UPPER RIDGE BUILDING OVER EASTERN NEVADA. DRY AND WARMER WEATHER
RETURNS WEDNESDAY WITH A THERMAL TROUGH BUILDING ALONG THE
COAST...THEN MOVING INLAND WEDNESDAY AFTERNOON. THURSDAY WILL ALSO
BE WARM AND DRY WITH TEMPERATURES CLOSE TO 12 DEGREES ABOVE NORMAL.

DIFFERENCES START TO SURFACE BETWEEN THE EC AND GFS BEYOND THURSDAY.
THE EC SUGGEST A WEAK COLD FRONT MOVING ONSHORE FRIDAY MORNING WHILE
THE GFS KEEP IT FARTHER OFFSHORE. GIVEN THE STRENGTH OF THE UPPER
RIDGE NEAR 590 DM...THE FRONT WILL HAVE DIFFICULTY MAKING MUCH
PROGRESS EAST. EVEN IF IT DOES...IT WILL WEAKEN AND DISSIPATE.
THEREFORE WE'LL KEEP DRY WEATHER IN THE FORECAST FOR INLAND
LOCATIONS.

A LOT OF UNCERTAINTY EXIST IN THE OPERATIONAL MODELS NEXT WEEKEND.
THE GFS HINTS AT SOME MOISTURE BEING DRAWN UP FROM THE SOUTH FROM
THE REMNANTS OF HURRICANE HILLARY AND THE EC DOES NOT. THE ENSEMBLE
MEANS SUGGEST THE MEAN TROUGH POSITION REMAINS NEAR 140W WITH THE
UPPER RIDGE CENTERED NEAR 110 W WHICH WOULD SUGGEST THE COOLER AND
WETTER CONDITIONS SHOULD STAY NORTH OF OUR AREA. SO FOR NOW DECIDED
TO LEAN TOWARDS CLIMO.

&&

.AVIATION...CIGS COULD OCCASIONALLY LOWER TO MVFR BETWEEN 13 AND
18 Z AT THE COAST AS A WARM FRONT LIFTS NORTH....OTHERWISE CIGS
SHOULD REMAIN VFR. ELSEWHERE VFR CONDITIONS ARE EXPECTED WITH MID
LEVEL CLOUDS THIS MORNING WITH GRADUAL CLEARING IN THE AFTERNOON.
WINDS WILL INCREASE ALONG THE COAST AROUND 12Z AND CONTINUE INTO THE
AFTERNOON BEFORE DECREASING...BUT IT SHOULD NOT HAVE AN ADVERSE
EFFECT ON OPERATIONS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FROST ADVISORY UNTIL 8 AM PDT THIS MORNING FOR ORZ029>031.
     FREEZE WARNING UNTIL 8 AM PDT THIS MORNING FOR ORZ029>031.

CA...FROST ADVISORY UNTIL 8 AM PDT THIS MORNING FOR CAZ082-084-085.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THIS EVENING FOR
     PZZ350.
     HAZARDOUS SEAS WARNING UNTIL 11 PM PDT THIS EVENING FOR
     PZZ350-370.
     SMALL CRAFT ADVISORY FOR WINDS FROM 8 AM THIS MORNING TO 8 PM
     PDT THIS EVENING FOR PZZ356.
     HAZARDOUS SEAS WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING FOR PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT THIS
     MORNING FOR PZZ356.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THIS EVENING FOR
     PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 11 PM PDT THIS EVENING FOR PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT EARLY
     THIS MORNING FOR PZZ376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 AM PDT THIS MORNING FOR
     PZZ370.
     GALE WARNING FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING FOR
     PZZ370.

99/99/99
Hazardous weather outlook, Sep 25, 12:38 PM PST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
138 PM PDT SUN SEP 25 2011

ORZ029>031-261200-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
138 PM PDT SUN SEP 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

A FREEZE WARNING IS IN EFFECT BEGINNING AT 2 AM PDT TONIGHT FOR
LOCATIONS WITH TEMPERATURES DROPPING BELOW FREEZING FOR AT LEAST
SEVERAL HOURS. A FROST ADVISORY IS IN EFFECT BEGINNING AT 2 AM
TONIGHT FOR THOSE LOCATIONS WITH TEMPERATURES BETWEEN 32 AND 36
DEGREES FOR SEVERAL HOURS. SEE THE WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FREEZE WARNING AND FROST ADVISORY REMAIN IN EFFECT UNTIL 8 AM
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED.

CAZ082-084-085-261200-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
138 PM PDT SUN SEP 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A FROST ADVISORY IS IN EFFECT BEGINNING AT 2 AM PDT TONIGHT FOR
THOSE LOCATIONS WITH TEMPERATURES BETWEEN 32 AND 36 DEGREES FOR
SEVERAL HOURS. SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 frost/freeze. Local standard time, as filed.

Frost/Freeze, Klamath Basin

When
September 26, 2:00 AM PST to 8:00 AM PST
Where
Klamath Basin forecast zone
Reported by
Official NWS Observations
Coordinates
42.686, -121.650 (the zone’s center; the record gives no point)

Reported low temperatures ranged from 26 to 33 degrees.

Frost/Freeze, Central & Eastern Lake County

When
September 26, 2:00 AM PST to 8:00 AM PST
Where
Central & Eastern Lake County forecast zone
Reported by
Official NWS Observations
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

Reported low temperatures ranged from 26 to 40 degrees.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340255, 340256.